MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA RP; TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA RP; TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA RP
Medical Device Problem Code Patient-Device Incompatibility (2682)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/31/2023
Type of Reportable Event Malfunction
Event or Problem Description
The complainant reported a patient of unknown race was implanted with an impella rp for mechanical circulatory support.It was reported that kinks in the driveline were observed preventing the impella device to advance.Impella support was aborted without any harm to patient.
 
Additional Manufacturer Narrative
The investigation for delivery issue has been completed.The root cause of the delivery issue was most likely due to patient condition related as they observed catheter kink because of patient anatomy.As noted in the impella instructions for use: impella rp smart assist system with automated impella controller section: warnings and cautions: cautions: ¿dilators and catheters should be removed slowly from the sheath.Rapid removal may damage the valve, resulting in blood flow through the valve.¿ section: warnings and cautions: warnings: ¿to reduce the risk of cardiac or vascular injury (including perforation) when manipulating the heart during cardiac surgery, evaluate the position of the pump using imaging guidance prior to manipulating the heart, and monitor position.¿ ¿to reduce the risk of cardiac or vascular injury (including perforation) when manipulating the heart during cardiac surgery, evaluate the position of the pump using imaging guidance.¿ impella rp smart assist system with automated impella controller: section: warnings and cautions: warnings: section: pre-support evaluation.Section: axillary insertion of the impella 5.5 catheter.Section: direct aortic insertion.Section: use of impella with transcatheter aortic valves.¿to reduce the risk of cardiac or vascular injury (including ventricular perforation) physicians should exercise special care when inserting the impella catheter in patients with complex anatomy.This includes patients with known or suspected: decreased ventricular cavity size, ventricular aneurysms, thin-walled ventricles due to chronic dilation, congenital heart disease, or compromised cardiac tissue quality.¿ ¿to reduce the risk of cardiac or vascular injury (including ventricular perforation) when advancing or torquing the impella, adjustments should be performed under imaging guidance.¿ section: warnings and cautions: warnings: ¿physicians should exercise special care when inserting the impella catheter during active cardiopulmonary resuscitation (cpr).In addition, active cpr maneuvers may change the position of the impella device, introducing the risk of cardiac or vascular injury (including ventricular perforation).Check that the pump is positioned correctly after cpr with chest x-ray guidance.¿ impella rp smartassist system with automated impella controller.Section: potential adverse events (united states).¿arrhythmia, atrial fibrillation, bleeding, cardiac tamponade, cardiogenic shock, death, device malfunction, hemolysis, hepatic failure, insertion site infection, perforation, phlegmasia cerulea dolens (a severe form of deep venous thrombosis), pulmonary valve insufficiency, respiratory dysfunction, sepsis, thrombocytopenia, thrombotic vascular (non-central nervous system complication, tricuspid valve injury, cardiac or vascular injury (including ventricular perforation), venous thrombosis, ventricular fibrillation and/or tachycardia.¿ this report is being filed as part of a retrospective review of historical records.

Brand Name
IMPELLA RP
Common Device Name
TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer Contact
derek sammarco
MDR Report Key20570436
Report Number1220648-2024-21547
Device Sequence Number8096695
Product Code PYX
UDI-Device Identifier00813502011029
UDI-Public(01)00813502011029(10)2022132502(17)230831
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
P170011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2023
Device Model NumberIMPELLA RP
Device Catalogue Number004334
Device Lot Number2022132502
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/31/2023
Initial Report FDA Received Date10/30/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/20/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age55 YR
Patient SexMale
Patient EthnicityHispanic